MAUDE Adverse Event Report: BRAINLAB AG CRANIAL NAVIGATION SOFTWARE (VERSION 3.1); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG CRANIAL NAVIGATION SOFTWARE (VERSION 3.1); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22216-02C
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/19/2023
Type of Reportable Event Serious Injury
Event or Problem Description
A cranial surgery for a biopsy of a lesion, located ca.35mm deep in the right side of the brain close to the skull base, with a size of ca.4.85ccm, has been performed with the aid of the brainlab cranial navigation software version 3.1.Three biopsy passes were intended.A trajectory was planned before the surgery on pre-operative mri scans acquired for this patient ca.A week before the surgery.During the procedure the surgeon: positioned the patient's head in a lateral orientation in a non-brainlab head holder, and attached the reference array for navigation to the head holder.Performed the patient registration on the pre-op mri by acquiring surface matching registration points with the z-touch laser and softouch registration pointers on the patient head's skin, to match the display of the navigation to the current patient anatomy.Verified the registration results to navigation continuously, and after adding more registration points, accepted the accuracy achieved as sufficient to proceed.Checked the planned trajectory with the softouch, adjusted its planned entry point to an updated preferred position, and marked the intended incision location with a pen.Draped the patient including exchanging the unsterile navigation reference array to a sterile one.Re-verified the navigation accuracy to be the same as before the draping, and created a burr hole of less than a cm in diameter at the incision point without using navigation.Aligned the navigated varioguide to the planned trajectory, and took the biopsy samples with 3 passes following the planned trajectory and target with a navigated biopsy needle through the varioguide.Sent the biopsy samples to pathology, completed the surgery and closed the patient.Later and during the following day after the surgery, a post-operative ct scan was performed, and the surgeon determined from it that the biopsy path and location applied had deviated from the intended/planned trajectory.The post-op scan showed the actual biopsy path deviating inferior to the planned target, shifted by ca.11mm.The biopsy results from pathology were diagnostic as desired and contained the pathological tissue for diagnosis as was intended.According to the surgeon (treating clinician): the purpose of the surgery was to only receive diagnostic samples and not to remove the lesion and/or treat the disease.The outcome of this biopsy surgery was successful as intended to receive the desired diagnostic samples.There was no direct (or increased) risk to harm a critical brain structure by the deviating biopsy path/location.There was no harm or negative effect to the patient due to the deviating brain biopsies (with the tumor still hit as intended), and there was no prolong of the surgery/anesthesia due to the deviating biopsy path.There were no changes to the invasive actions at the surgery due to the afterwards detected deviation, including no change of the skull burr hole.There were further no remedial actions necessary, done or planned for this patient.Hospitalization was also not prolonged.
 
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since biopsies with skull burr hole were performed in a different path and location in the brain than anticipated and planned with the brainlab navigation involved, although according to the surgeon (treating clinician): the purpose of the surgery was to only receive diagnostic samples and not to remove the lesion and/or treat the disease.The outcome of this biopsy surgery was successful as intended to receive the desired diagnostic samples.There was no direct (or increased) risk to harm a critical brain structure by the deviating biopsy path/location.There was no harm or negative effect to the patient due to the deviating brain biopsies (with the tumor still hit as intended), and there was no prolong of the surgery/anesthesia due to the deviating biopsy path.There were no changes to the invasive actions at the surgery due to the afterwards detected deviation, including no change of the skull burr hole.There were further no remedial actions necessary, done or planned for this patient.Hospitalization was also not prolonged.H6: according to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause of the biopsy path and location performed with the aid of navigation deviating from the planned/intended path, shifted by ca.11mm, is: an insufficient distribution of points acquired by the user for the patient anatomy registration to navigation, not following brainlab requirements.The points were not distributed on all required distinctive surfaces, i.E.Entire profile of the nose, around the eyes on right and left, both sides of the head.The registration points were acquired only on the right side of the patient, and many on the dome of the head, an undistinctive rounded area that should be avoided.This caused the navigation software to not find an as accurate match in the region of interest as desired for this specific procedure in between the pre-operative image dataset and the actual patient anatomy.Apparently, the resulting deviation between the actual anatomy location during the surgery and the registered pre-operative patient image scan displayed by the navigation for instrument position visualization was not recognized by the user with the required thorough verification of the navigation registration accuracy, nor with the necessary continued verification of navigation accuracy after draping, and throughout the procedure before applying significant invasive surgical actions.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.

Brand Name
CRANIAL NAVIGATION SOFTWARE (VERSION 3.1)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM   81829
Manufacturer Contact
markus hofmann
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key18140973
Report Number8043933-2023-00078
Device Sequence Number12378844
Product Code HAW
UDI-Device Identifier04056481132439
UDI-Public04056481132439
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K192703
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 11/15/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22216-02C
Device Catalogue Number26650B
Device Lot NumberSW V. 3.1.5
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/20/2023
Initial Report FDA Received Date11/15/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/01/2021
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown